Last update: May 21, 2021
Increased level of risk
New scientific evidences have driven the Apilam staff to update the level of risk associated to this product.
Former level of risk, which was Low Risk, is now set to High Risk.
Level of risk reviewed on Dec. 21, 2020
Poorly safe. Evaluate carefully.
Use safer alternative or interrupt breastfeeding 3 to 7 T ½ (elimination half-lives).
Read the Comment.
The root of this plant contains benzylisoquinoline alkaloids: hydrastine, berberine and canadine (ESCOP 2013) in concentrations that can be extremely variable (Edwards 2003).
In traditional medicine it is used for its healing, vasoprotective, digestive and antiseptic effects.
Can be administered orally or topically on the skin, buccal mucosa and eyes.
Note: this plant has no relation to turmeric (Curcuma longa, Indian turmeric).
At the date of the last update, the authors did not find any published data on its excretion in breast milk.
The association of its use with side effects such as hypertension (McCarty 2013) and phototoxicity (Chignell 2007, Palanisamy 2003, Inbaraj 2001) and hypernatremic intoxication in an 11-year-old girl (Bhowmick 2007) has been proven.
Chronic use has carcinogenic effects in animals (Chen 2013, Dunnick 2013, NTP 2010).
Berberine can cause gastritis, nephritis, phototoxicity and severe jaundice due to displacement of bilirubin bound to albumin, increasing risk of kernicterus in newborns, greater in the case of Glucose-6PD deficiency (Rad 2017, Chan 1993).
Given the scarce bibliographic references of this plant, its lack of proven indications and its possible toxicity, its habitual consumption is dispensable and more so during lactation (ESCOP 2013, Amir 2011, WHO 2007).
Precautions when taking plant preparations (Anderson 2017, Powers 2015, Posadzki 2013, Efferth 2011, Kopec 1999):
1. Make sure they are from a reliable source: poisonings have occurred due to confusion of one plant with another with toxic properties, poisonings due to containing heavy metals extracted from the soil and food poisoning due to contamination with bacteria or fungi.
2. Do not take in excess; follow the recommendations of professional experts in herbal medicine. “Natural” products are not good in any quantity: plants contain active substances from which a large part of our traditional pharmacopoeia has been obtained and can cause poisoning or act as endocrine disruptors because they contain phytoestrogens if they are consumed in an exaggerated quantity or time.
Suggestions made at e-lactancia are done by APILAM´s pediatricians and pharmacists, and are based on updated scientific publications.
It is not intended to replace the relationship you have with your doctor but to compound it.
Your contribution is essential for this service to continue to exist. We need the generosity of people like you who believe in the benefits of breastfeeding.
Thank you for helping to protect and promote breastfeeding.